Alert archive / Delaware / Special Weather Statements in 2011

Special Weather Statement, NWS Philadelphia/Mount Holly

July 4, 2011Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 4, 2011, 5:26 PM EDT for Sussex County, Delaware. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2011, 5:26 PM EDT (21:26 UTC)
Expired
Jul 4, 2011, 6:30 PM EDT
In force
64 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 34 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WWUS81 KPHI 042126
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
526 PM EDT MON JUL 4 2011

DEZ003-004-042230-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
526 PM EDT MON JUL 4 2011

...A DEVELOPING THUNDERSTORM WILL AFFECT EASTERN SUSSEX COUNTY...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
DEVELOPING THUNDERSTORM 14 MILES SOUTHEAST OF GEORGETOWN...MOVING 
EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT PORTIONS OF THE 
DELAWARE BEACHES.

LOCALLY HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH THIS DEVELOPING 
THUNDERSTORM. THE DOWNPOURS CAN CAUSE WATER TO POND ON ROADS AND 
QUICKLY FILL ROADSIDE DITCHES.

SOME CLOUD TO GROUND LIGHTNING MAY OCCUR, THEREFORE SEEK SHELTER 
INDOORS ESPECIALLY IF ON THE BEACH. ALSO, DO NOT SEEK SHELTER 
UNDER TREES WHEN LIGHTNING THREATENS, MOVE INDOORS WHEN A 
THUNDERSTORM APPROACHES.

LAT...LON 3878 7529 3877 7507 3870 7506 3868 7505
      3865 7505 3863 7506 3860 7504 3846 7503
      3846 7528

$$

FORECASTER: GORSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 4, 3:56 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 4, 3:56 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EDT MON JUL 4 2011

.SYNOPSIS...
A WEAK COOL FRONT FROM FAR SOUTHERN NEW JERSEY THROUGH NORTHERN SECTIONS
OF DELAWARE AND MARYLAND WILL EDGE SOUTH TONIGHT. IT MAY LIFT BACK
NORTH AS A WARM FRONT WEDNESDAY NIGHT. THE TIMING OF A COLD FRONTAL
PASSAGE THURSDAY IS SOMEWHAT UNCERTAIN. HIGH PRESSURE WILL BUILD
INTO THE NORTHEAST USA FRIDAY AND SATURDAY THEN SLIDE EAST OF THE
NEW ENGLAND COAST SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ALL QUIET AS THIS PACKAGE DEPARTED AT 345 PM. A FEW 90-91 DEG
READINGS SHOWING UP IN S NJ-DE AS OF 3PM.

SLIGHTLY DRIER AIR HAS FILTERED SEWD INTO PHILADELPHIA BUT MAY
NOT REALLY ASSERT ITSELF IN SOUTHERN SECTIONS OF FAR SOUTHERN
NJ..DEL AND MD TIL TUE MORNING.

AS OF 3PM...SEA BREEZES UP TO 12 KTS ARE OCCURRING ALONG A FAIRLY
LARGE PORTION OF THE NJ-DE COASTAL SURF ZONE BUT OVERALL A NW WIND
SHOULD PREVAIL OVER MOST OF THE FORECAST AREA THRU TONIGHT.

PATCHES OF THICK CIRRUS OVERHEAD .. THE CAUSE OF WHICH IS PROBABLY AN
UPPER LEVEL SPEED MAX /REPRESENTED AT 250 MB - ABOUT 80 KTS/ CROSSING
NORTHERN PA HEADING FOR LI THIS EVENING. WATCHING A POSSIBLE ASSOCIATED
DEVELOPMENT VIA A WSW 30 KT 700 MB JET CORE THIS LATE AFTN...DRIVING
THE N VA AND NW VA CONVECTION. IT COULD CARRY A CLUSTER OF SHOWERS
AND ISO TSTMS THRU MD/DEL AND FAR SNJ BETWEEN 02Z-07Z AS SORT OF
OUTLINED IN THE 00Z/4 46 MEMBER NAEFS AND THE 12Z/4 GFS...OR IT
COULD EASILY MISS JUST SOUTH.

WINDS AND TEMPS WERE A 50 50 BLEND OF 12 NCEP MOS GUIDANCE. STILL
CANT FIGURE OUT WHICH IS CONSISTENTLY BETTER REGARDING NAM MOS AND
NEW NAM PARALLEL MOS...HAVING CHECKED THE PHL AND ILG GUIDANCE FOR
MANY DAYS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
TUESDAY-WEDNESDAY...OVERALL RELATIVELY SPEAKING...COMFORTABLY VERY
WARM WITH DRY DEWPOINTS OVER MOST OF THE AREA AS PER 12Z/4 NCEP
MODEL GUIDANCE TSECS. COULD BE DEVELOPING A MINI MINOR HEAT WAVE
IN A FEW SPOTS OF DEL/E MD/SE PA AND S NJ ATTM. DEWPOINTS LOW SO NO
HEAT ADVY POTENTIAL IN THIS FORECAST PERIOD ATTM.

POPS AND WINDS WERE GENERALLY A 50 50 BLEND OF 12Z/4 NCEP MOS
GUIDANCE.

SEA BREEZES LIKELY BOTH TUE AND WED AFTERNOON.

WED NIGHT AND THU...WAA AHD OF A COOL FRONT COULD TRIGGER DECENT
SHOWERS AND SCT TSTMS. 04/12 HPC QPF USED WED NIGHT AND THEN 12Z/4
BLENDED GFS/NAM GUIDANCE FOR THE 6 HR PERIODS ON THU. CONFIDENCE
ON SHOWERS IS BELOW AVG DUE TO CFP TIMING DISPARITY IN THE MODEL
SOLUTIONS.

CAPPED THE POPS AT 50 PCT THU...SINCE UNCERTAINTY EXISTS REGARDING
TIMING OF CFP. APPEARS BEST CHC OF HEAVIER SHOWERS...IF THEY OCCUR
WOULD BE E MD//DEL AND FAR S NJ CLOSER TO THE HIGHER 1.5 INCH PWAT
AND GREATER INSTABILITY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ON THURSDAY NIGHT, THE MID AND UPPER LEVEL PATTERN IS FORECAST TO
FEATURE A LONG WAVE TROUGH FROM THE EASTERN GREAT LAKES TO THE LOWER
APPALACHIANS AND A HIGH OVER NEW MEXICO AND VICINITY. THE TROUGH IS
FORECAST TO LIFT TO THE NORTHEAST AND THE HIGH SHOULD SLIDE TO THE
LOWER MISSISSIPPI RIVER VALLEY BY MONDAY. THE RIDGE IS FORECAST TO
FLATTEN SOMEWHAT WITH A RELATIVELY ZONAL FLOW DEVELOPING ACROSS THE
NORTHERN STATES FOR SUNDAY AND MONDAY.

AT THE SURFACE, A FRONTAL BOUNDARY IS FORECAST TO EXTEND ACROSS
SOUTHERN NEW JERSEY AND THE DELMARVA ON THURSDAY EVENING. THE
BOUNDARY IS EXPECTED TO SINK SLOWLY TO THE SOUTH. MEANWHILE, HIGH
PRESSURE OVER THE GREAT LAKES ON THURSDAY NIGHT IS ANTICIPATED TO
BUILD INTO OUR REGION FOR FRIDAY AND FOR THE WEEKEND. ANOTHER FRONT
MAY BEGIN TO APPROACH FROM THE NORTHWEST EARLY IN THE NEW WEEK.

WITH THE FRONT MOVING THROUGH OUR SOUTHERN COUNTIES AND OUT OF OUR
REGION ON THURSDAY NIGHT, WE WILL MENTION SHOWERS AND THUNDERSTORMS
FOR THAT TIME PERIOD, MAINLY FOR OUR SOUTHERN COUNTIES. DEPENDING
UPON THE PROGRESS OF THE FRONT, A FEW SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ON FRIDAY IN OUR SOUTHERN COUNTIES, AS WELL. FOR NOW, WE
WILL SIMPLY USE SLIGHT CHANCE POPS.

THE HIGH IS FORECAST TO BRING DRY WEATHER AND SEASONABLE
TEMPERATURES FOR THE WEEKEND.

WE WILL MENTION SLIGHT CHANCE POPS FOR MONDAY WITH THE POSSIBILITY
OF THE FRONT APPROACHING FROM THE NORTHWEST.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

OUTSIDE OF A TINY SHOWER THAT RACED ACROSS OCEAN CITY THIS AFTERNOON,
THE 4TH, SO FAR, HAS BEEN FAIR AND DRY. ONCE THE FOG AND HAZE LIFTED
THIS MORNING, VFR CONDITIONS PREVAILED WITH NOTHING MORE THAN MID
AND HIGH CLOUDS SOUTH AND SOME FAIR WEATHER CU NORTH. THE FRONTAL
SYSTEM THAT CROSSED OUR AREA LAST NIGHT WILL SETTLE JUST FAR ENOUGH
TO OUR SOUTH AND EAST TO ALLOW HIGH PRESSURE WITH SLIGHTLY DRIER AIR
TO SETTLE OVER US TONIGHT INTO TUESDAY NIGHT. EXPECT THE CLOUD COVER
TO BEGIN THINNING OUT LATER THIS EVENING WITH SKIES BECOMING MOSTLY
CLEAR AFTER MIDNIGHT. EXCEPT FOR A SEABREEZE ALONG THE IMMEDIATE
COAST, WINDS ARE W TO NW 5 TO 10 KT THIS AFTERNOON. ONCE THE DAYTIME
HEATING ABATES, WINDS WILL DROP OFF AND BECOME LIGHT AND VARIABLE
OVERNIGHT. THE CLEAR SKIES AND LIGHT WINDS WILL BE IDEAL FOR
RADIATIONAL COOLING EXCEPT FOR THE FACT THAT DRIER AIR WILL BE
MOVING IN AND THAT THERE WILL STILL BE WINDS ALOFT. EVEN SO, SOME
AREAS COULD SEE SOME FOG FORMATION LATER TONIGHT WITH MVFR VSBY
RESTRICTIONS. WHATEVER FOG DOES FORM WILL DISAPPEAR QUICKLY TUESDAY
MORNING AS WINDS BECOME NW 5 TO 10 KT IN THE MORNING AND THEN W TO SW
AT THE SAME SPEEDS IN THE AFTERNOON. THE SEABREEZE SHOULD BE STRONGER
TUESDAY THAN TODAY, MOVING IN EARLIER AND REACHING FARTHER INLAND.
EXPECT MOSTLY CLEAR SKIES TO CONTINUE THROUGH MUCH OF THE DAY.

OUTLOOK...
THE HIGH PRESSURE SYSTEM WILL KEEP THINGS FAIR AND DRY WITH VFR
CONDITIONS INTO WEDNESDAY. THE HIGH WILL WEAKEN AND MOVE OFF TO THE
EAST LATER WEDNESDAY AND WEDNESDAY NIGHT AS ANOTHER FRONTAL SYSTEM
MOVES IN FROM THE WEST. THIS WILL BRING THE THREAT OF SHOWERS AND
THUNDERSTORMS, ALONG WITH LOWER FLYING CONDITIONS, LATER WEDNESDAY
INTO THURSDAY NIGHT. HIGH PRESSURE WILL RETURN FRIDAY INTO THE
WEEKEND.

&&

.MARINE...
THE FRONT THAT CROSSED OUR AREA THIS MORNING WILL SETTLE JUST TO OUR
SOUTH AND EAST TONIGHT INTO TUESDAY. WE HAD ONE LONELY SHOWER MOVE
OFF THE OCEAN CITY COAST THIS AFTERNOON AND THERE REMAINS THE
POSSIBILITY FOR A FEW POP UP SHOWERS OR THUNDERSTORMS THROUGH THE
EVENING HOURS, MAINLY FROM OCEAN CITY SOUTH. HIGH PRESSURE PUSHING
IN BEHIND THE FRONT HAS BROUGHT AN OFFSHORE FLOW THIS AFTERNOON.
THIS HAS LIMITED THE SEABREEZE FROM PUSHING VERY FAR INLAND. ONCE
THE DAYTIME HEATING ENDS, WINDS ARE EXPECTED TO BECOME W TO NW
5 TO 10 KT OVERNIGHT. SINCE THE HIGH PRESSURE SYSTEM THAT WILL BE
MOVING IN IS RELATIVELY WEAK, THE OFFSHORE FLOW WILL BE SHORTLIVED.
BY LATE MORNING OR EARLY AFTERNOON TUESDAY, WINDS WILL SWING AROUND
TO THE S AND AVERAGE ABOUT 10 KT. THE HIGH WILL THEN WEAKEN FURTHER
AND MOVE OFF TO THE EAST. THIS WILL ALLOW ANOTHER FRONT TO MOVE IN
FROM THE WEST. THIS FRONT IS FORECAST TO CROSS OUR WATERS THURSDAY
OR THURSDAY NIGHT. WINDS AND SEAS IN THE FRONTAL ZONE COULD APPROACH
ADVISORY CRITERIA, MAINLY THURSDAY THROUGH FRIDAY, BUT, FOR NOW,
WE WILL CAP THEM JUST BELOW CRITERIA. HIGH PRESSURE WILL THEN MOVE
IN FRIDAY AND CONTINUE TO INFLUENCE OUR WEATHER WELL INTO THE WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG
NEAR TERM...DRAG 355P
SHORT TERM...DRAG 355P
LONG TERM...IOVINO
AVIATION...RPW
MARINE...RPW
Hazardous weather outlook, Jul 4, 3:41 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 PM EDT MON JUL 4 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051200-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
341 PM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-051200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
341 PM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 5:26 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
526 PM EDT MON JUL 4 2011

DEZ003-004-042230-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
526 PM EDT MON JUL 4 2011

...A DEVELOPING THUNDERSTORM WILL AFFECT EASTERN SUSSEX COUNTY...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM 14 MILES SOUTHEAST OF GEORGETOWN...MOVING
EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT PORTIONS OF THE
DELAWARE BEACHES.

LOCALLY HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH THIS DEVELOPING
THUNDERSTORM. THE DOWNPOURS CAN CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES.

SOME CLOUD TO GROUND LIGHTNING MAY OCCUR, THEREFORE SEEK SHELTER
INDOORS ESPECIALLY IF ON THE BEACH. ALSO, DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS, MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 3878 7529 3877 7507 3870 7506 3868 7505
      3865 7505 3863 7506 3860 7504 3846 7503
      3846 7528

FORECASTER: GORSE

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:26 PM EDTSpecial Weather StatementPHIAtlantic64 min
Jul 3, 10:46 PM EDTCoastal Flood StatementPHICape May74 min
Jul 4, 2:40 AM EDTSpecial Weather StatementPHICape May65 min
Jul 3, 8:34 PM EDTSevere Thunderstorm WarningPHICaroline20 min
Jul 3, 9:41 PM EDTSpecial Weather StatementPHITalbot64 min
Jul 3, 10:08 PM EDTSpecial Weather StatementPHIQueen Anne's, Talbot52 min
Jul 4, 5:48 PM EDTSpecial Weather StatementPHISussex57 min

Nearby

Special Weather Statements in Delaware, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.